Wyoming, 2017High Wind in Wyoming, March 1, 2017
March 1, 2017 · NWS RIW · 3 events in 3 counties and zones
A combination of an approaching front that tightened the pressure gradient and strong mid level winds mixing to the surface brought high winds portions of northwestern and central Wyoming. Hurricane force wind gusts occurred in the Absarokas where a pair of 82 mph wind gusts were recorded.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of an approaching front that tightened the pressure gradient and strong mid level winds mixing to the surface brought high winds portions of northwestern and central Wyoming. Hurricane force wind gusts occurred in the Absarokas where a pair of 82 mph wind gusts were recorded. In the nearby Cody Foothills, two locations near Clark had gusts to 67 mph with gusts over 50 mph in the west side of Cody. In the Green and Rattlesnake range, high winds blew at Camp Creek for many hours with a maximum wind gust of 77 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 1, 2:41 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 1, 2:41 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
241 AM MST Wed Mar 1 2017
.SHORT TERM...Wednesday through Friday night
The vast majority of the area is quiet this morning. However, there
are always exceptions to the rule. The exception this morning is
northern Johnson County where there has been some snow in the
unstable northwesterly flow. This looks to be coming to an end
though. All in all, things look fairly similar to yesterday. As for
whether March will come in like a lion or a lamb it depends where
you are. But for Wyoming, the most appropriate animals would be the
wolf and the cow. Most areas East of the Divide will be similar to
yesterday with dry conditions and below normal temperatures,
although maybe a degree or two warmer than Tuesday so there, it
will come in like a cow. Across the west, another trough will move
in but this one has less moisture and instability to work with than
the previous system so only light amounts of snow are expected.
The one area where March will come in like a wolf is across the
Cody Foothills and Absarokas where there could be some high wind.
It is not the best setup, but with 700 millibar winds approaching
60 knots and some possible mountain wave development, we will let
the warning ride. The best timing for high winds would be this
afternoon into early evening before some cold advection moves in
to decrease the wind.
In addition, an Alberta Clipper will be dropping southward into the
northern Plains today and tonight. The vast majority of the energy
looks to go east of Wyoming. However, some models, especially the
GFS, has some snow moving into northern Wyoming. As a result, we
have put slight to chance POPS across the north mainly for late
tonight and into early Thursday as the clipper swings by.
Thursday should see a decrease in the snow out west as flat ridging
builds across the state and starts to shut off the snow. Most areas
should be dry by Thursday night. Temperatures should continue a
slow, emphasis on slow, warning trend in most areas as snow cover
slowly continues to melt and albedo decreases. At this point, Friday
looks like a dry day for all areas with somewhat warmer temperatures
than previous days. The next Pacific system will begin to approach
from the west Friday night. However, the models have slowed the
progression of the system. As a result, we removed the POPS for
Friday evening and cut them back for later Friday night as the bulk
of the precipitation will likely hold off in the west until Saturday
morning. There will also be some gusty winds developing in the
usually favored areas as the system approaches.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
Synopsis...A strong Pacific cold front will move east across Wyoming
Sunday night. Windy and mild conditions will precede the cold front
across central and southern areas while the west will see increasing
chances of mountain snow, with a rain and snow mix possible in the
valleys over the weekend. High winds will be possible in the Casper
area Saturday, with the potential for high winds becoming more
widespread on Sunday. Cooler and windy conditions will follow on
Monday behind the cold front with snow showers lingering over the
west. A milder southwest flow is favored Tuesday and Wednesday with
chances of rain and snow showers confined mostly to the western
mountains and far west valleys.
Discussion...Synoptic pattern at the outset of the extended period
Saturday morning feature an amplified ridge over the east central
Pacific with downstream trough/upper low off the west coast,
southwest flow across the Rockies into the Plains. By Sunday,
spread between GFS and ECMWF increases with models completely out of
phase across the western U.S. by midweek. Upper trough along the
west coast early Saturday will translate the Rockies Sunday night,
with the ECMWF much less amplified, more progressive with this
trough than GFS. These differences are not too significant for
sensible weather with both models showing the cold front pushing
across the area Sunday night. Strengthening SW flow Saturday with
some 50 knot plus winds at H7 between Rock Springs and Casper will
translate into the potential for high winds. High winds will become
more likely across a greater portion of central and southern Wyoming
Sunday and Sunday night ahead of and with the cold frontal passage,
while a good burst of snow will occur across the west along the
front.
On Monday, ECMWF shows an Omega block forming across the central and
eastern Pacific with upper high along the Aleutian Islands, while
the GFS places this high further north, allowing a more progressive
mid-latitude flow across the central/eastern Pacific. ECMWF
solution results in backing SW flow downstream across the western
U.S. Tuesday and Wednesday, while GFS shows broad trough across most
of the U.S. Canadian model in overall agreement with the ECMWF.
Forecast is weighted toward the ECMWF/Canadian bringing milder SW
flow into area.
&&
.AVIATION.../12Z ISSUANCE/
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
The snowfall today is expected to be more stratiform, lighter, and
more confined to the mountains than what has occurred over the past
couple of days. The KJAC terminal should see persistent ceilings
between 025-050 kft agl with flurries at times. Breezy southerly
winds could also cause some BLSN at the airport. In the Upper Green
River Basin (KBPI and KPNA), there will be patchy fog this morning
with a stratocu deck forming by midday if not a bit sooner with some
flurries possible. Across the far south including KRKS, windy west
winds will be the main issue, but cannot rule out near MVFR ceilings
at times. Far western mountain will be obscured much of the time
with MVFR/IFR conditions through the period.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
Windy west to southwest wind, and low level wind shear at times will
be the main concern today. Interior parts of the basins are expected
to see much lighter winds. Tonight, a cold front will approach from
the north. This combined with a moist northwest flow could result in
some snow shower activity across the far north especially over the
Bighorn Mountains after 00Z Thursday. Also, breezy northwest winds
are expected to develop at KBYG tonight between 03Z and 06Z.
Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.
&&
.FIRE WEATHER...
Another trough will move into the west and bring a few more periods
of light snow. Most areas should see low fire danger continuing with
some snowpack still around. Mixing and smoke dispersal should be
generally fair to good in most areas this afternoon. High winds will
be possible in the lee of the Absarokas with gusty winds likely
across the southwestern Wind Corridor from the Red Desert through
Natrona County. A system dropping in from the north could bring some
light snow to northern Wyoming later tonight and early Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until midnight MST tonight for WYZ002-003.
&&
SHORT TERM...Hattings
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 1, 2:51 AM MST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
251 AM MST Wed Mar 1 2017
WYZ001>020-022>030-021100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
251 AM MST Wed Mar 1 2017
...HIGH WIND WARNING FOR THE ABSAROKAS AND CODY FOOTHILLS THROUGH
MIDNIGHT WEDNESDAY NIGHT...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Strong to high winds are likely in the Absarokas and Cody
Foothills.
Periods of light snow west of the Divide.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Saturday...Strong winds are possible from southeast Fremont County
through the Casper area.
Sunday and Monday...A strong cold front will move across the area
Sunday night. High winds are possible ahead of and with the
frontal passage across much of central and southern Wyoming Sunday
into Monday. Snow, blowing and drifting snow, will likely
accompany the cold front across the west Sunday and Monday with
the most significant impacts expected Sunday afternoon and Sunday
night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts and wind gusts
past 50 mph. Thank you!
High Wind, Cody Foothills
- When
- March 1, 4:12 AM MST to 6:12 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Wind gusts to 67 mph occurred at the wind sensors 5 miles west-northwest and 8 miles south of Clark.
High Wind, Green Mountains & Rattlesnake Range
- When
- March 1, 9:50 AM MST to 11:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
There were several wind gusts past 58 mph at Camp Creek; including a maximum wind gust of 77 mph.
High Wind, Absaroka Mountains
- When
- March 1, 12:00 PM MST to 12:20 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A pair of 82 mph wind gusts occurred at the wind sensor along the Chief Joseph Highway.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680037, 680038, 680036.